Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Nashville, TN

January 1, 20225 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 1, 2022, 1:29 PM CST for 5 counties in Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2022, 1:29 PM CST (19:29 UTC)
Expired
Jan 1, 2022, 2:00 PM CST
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 10:50 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS54 KOHX 011929
SVROHX
TNC027-087-111-159-189-012000-
/O.NEW.KOHX.SV.W.0009.220101T1929Z-220101T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
129 PM CST Sat Jan 1 2022

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  Northwestern Jackson County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Southeastern Macon County in Middle Tennessee...

* Until 200 PM CST.

* At 129 PM CST, severe thunderstorms were located along a line
  extending from near Tompkinsville to near Lebanon, moving east at
  65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Carthage, Celina, Gainesboro, Gordonsville, South
  Carthage, Tuckers Crossroads, Whitleyville, Moss, Dixon Springs,
  Pleasant Shade, Granville and Boles.

This includes Interstate 40 between mile markers 240 and 247, and
between mile markers 250 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

&&

LAT...LON 3615 8591 3619 8628 3630 8614 3629 8613
      3632 8612 3639 8602 3639 8598 3642 8598
      3662 8571 3661 8550 3662 8534
TIME...MOT...LOC 1929Z 252DEG 56KT 3664 8572 3620 8627 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 11:12 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 1, 11:12 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1112 AM CST Sat Jan 1 2022

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Fairly strong dynamics are already in place right now and this
afternoon will we are like to see a decent boost in CAPE. Latest
HiRes pushing numbers 600-1000J depending, and we are already
seeing stronger storms across our extreme northwest responding.
Strong LL shear likely to produce quick spin-ups, and this trend
will continue well into the evening. Also a few discrete
supercells likely to precede QLCS expected later today. While
tornadoes are possible area-wide, our south and east this
afternoon seems to have the most favorable parameters for
development. We have also seen gradient wind gusts around 40mph.
Went ahead an issued a wind advisory into tonight.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR/MVFR conditions are expected at airports this morning with
VCSH/-SHRA and gusty south to southwest winds. TSRA will move over
all terminals this afternoon with IFR vis and strong tstorm wind
gusts. IFR conditions will continue overnight with continued SHRA
and winds becoming northwesterly.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

Flood Watch until 9 PM CST this evening for Cheatham-Clay-
Davidson-Dickson-Houston-Humphreys-Jackson-Macon-Montgomery-
Robertson-Smith-Stewart-Sumner-Trousdale-Wilson.

&&

DISCUSSION......07
AVIATION........Shamburger
Hazardous weather outlook, Jan 1, 5:20 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
520 AM CST Sat Jan 1 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-021130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
520 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

As a stationary boundary just to our north continues to encounter
some increasingly unstable air, a few strong to severe thunderstorms
will be possible across far northern and northwestern middle
Tennessee through this morning. Strong to damaging winds, isolated
tornadoes, and some hail will be possible.

A Flood Watch remains in effect through 9 PM this evening mainly for
areas along and north of I-40 where heavy rain may lead to isolated
flooding. Up to 2 inches of rainfall will be possible across the
watch area.

A cold front will begin to approach the area late in the day. This
cold front will be working across a very warm and unstable airmass.
As a result, Severe thunderstorms will be possible from mid afternoon
and continue into this evening. Straight line damaging winds, large
hail and a few tornadoes will all be possible.

Look for wind speeds to average from 10 to 15 mph today. By
afternoon, some wind gusts of up to 35 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday, the rainshower activity will change over to snow showers
as colder air moves into the region. At this time, only very light
accumulation is possible to the west of the Cumberland Plateau.
Along the Cumberland Plateau however, a half inch or so of
accumulation will be possible, mainly on grassy areas. The warm
ground temperatures should prevent any major driving problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

21

In the hours before

Special weather statement, Jan 1, 12:03 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
1203 PM CST Sat Jan 1 2022

TNZ011-034-011830-
Fentress TN-Pickett TN-
1203 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of central Pickett and
northwestern Fentress Counties through 1230 PM CST...

At 1203 PM CST, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving northeast at 60 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pall Mall and Pickett State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8479 3655 8475 3641 8504 3647 8515
      3662 8495
TIME...MOT...LOC 1803Z 232DEG 52KT 3648 8504

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead
Local storm report, Jan 1, 1:07 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     1 WNW GREENBRIER        36.43N 86.82W
01/01/2022                   ROBERTSON          TN   PUBLIC

            LARGE TREE ON VEHICLE AND POWER LINES DOWN
            ON HIGHWAY 431 S.

&&

JB
Local storm report, Jan 1, 1:10 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND DMG     2 SSW GOODLETTSVILLE    36.30N 86.72W
01/01/2022                   DAVIDSON           TN   PUBLIC

            TREES DOWN NEAR MOSS TRAIL AND GARRETT
            DRIVE.

&&

JB
Local storm report, Jan 1, 1:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
114 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     CEDAR HILL              36.55N 87.00W
01/01/2022                   ROBERTSON          TN   PUBLIC

            TREE DOWN ON HOME ON MUDCAT ROAD.

&&

JB
Local storm report, Jan 1, 1:28 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     TSTM WND DMG     5 SSW GOODLETTSVILLE    36.27N 86.76W
01/01/2022                   DAVIDSON           TN   PUBLIC

            TREES AND LIMBS REPORTED DOWN NEAR OLD
            HICKORY BLVD AND DICKERSON PIKE.

&&

JB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:20 AM CSTSevere Thunderstorm WarningOHXStewart40 min
Jan 1, 2:55 AM CSTSpecial Weather StatementOHXMontgomery50 min
Jan 1, 10:27 AM CSTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more6 hr
Jan 1, 10:37 AM CSTSevere Thunderstorm WarningOHXMontgomery, Stewart38 min
Jan 1, 11:10 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson35 min
Jan 1, 11:30 AM CSTSevere Thunderstorm WarningOHXHouston, Humphreys30 min
Jan 1, 11:59 AM CSTSevere Thunderstorm WarningOHXHickman, Perry31 min
Jan 1, 12:03 PM CSTSpecial Weather StatementOHXPickett27 min
Jan 1, 12:18 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry27 min
Jan 1, 12:28 PM CSTTornado WarningOHXDickson, Hickman, Humphreys19 min
Jan 1, 12:43 PM CSTSevere Thunderstorm WarningOHXHickman, Maury, Williamson47 min
Jan 1, 12:56 PM CSTTornado WarningOHXHickman, Maury, Williamson16 min
Jan 1, 1:02 PM CSTSevere Thunderstorm WarningOHXClay, Davidson, Macon, Rutherford, Smith, Sumner and 3 more43 min
Jan 1, 1:48 PM CSTSpecial Weather StatementOHXBedford, Giles, Lawrence, Marshall27 min
Jan 1, 1:57 PM CSTSpecial Weather StatementOHXClay, Jackson, Pickett, Smith48 min
Jan 1, 2:07 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall23 min
Jan 1, 2:25 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett35 min
Jan 1, 2:53 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee26 min
Jan 1, 3:18 PM CSTSpecial Weather StatementOHXWarren42 min
Jan 1, 3:44 PM CSTSpecial Weather StatementOHXMarshall31 min
Jan 1, 3:58 PM CSTSpecial Weather StatementOHXGiles32 min
Jan 1, 4:11 PM CSTSevere Thunderstorm WarningOHXGiles19 min
Jan 1, 4:14 PM CSTTornado WarningOHXGiles16 min
Jan 1, 4:17 PM CSTSpecial Weather StatementOHXVan Buren, Warren43 min
Jan 1, 5:02 PM CSTSpecial Weather StatementOHXCoffee43 min
Jan 1, 5:08 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Warren37 min
Jan 1, 5:14 PM CSTSpecial Weather StatementOHXCumberland46 min
Jan 1, 5:35 PM CSTSpecial Weather StatementOHXGiles25 min
Jan 1, 5:39 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren36 min
Jan 1, 5:51 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.